MTX for 8 months not working and still on Steroids - NRAS

NRAS
26,759 members30,683 posts

MTX for 8 months not working and still on Steroids

Jani82
Jani82
7 Replies

Hello, I was diagnosed with Sjogren Syndrome a few years back which means dry eyes, dry mouth, fatigue etc.

In Feb 2017 something hit me which seemed like a bad cold - achy bones, extreme fatigue, I could hardly get out of bed. I still managed to go to work but was struggling terribly. My GP prescribed me Prednisolone 20mg daily which helped straight away and I thought I was cured. He referred me to Rheumatologist but didn't see him until end June 2017. He confirmed I have RA :-( but he needed to do some tests to be sure. He said my Sjogren is secondary - from RA.

I was due to go on holiday early August and he said, he'll start me on MTX 15mg and Folic Acid 6 days p/wk, as my hair was falling out bad, when I came back.

I started MTX but was making me very sick for the next 3 mths. I switched to Injection and bear in mind I was still taking Steroids 5-10mg p/day. The Rheumy doc tried to take me off the Steroids a few times but every time I went to 5mg p/day my stiffness and swelling gone worse and they had to increase again.. I went on 20mg MTX in Jan 18 and it is now May 18, still on Steroids and still struggling!

I am coming off Steroids/Prednisolone and managed to get to 3mg p/day but started swelling up and had to work from home a few times as wasn't able to get up.

I am now down to 1mg of Prednisolone and can hardly move :-( . I rang Rheumy nurse a few times but they just keep saying I'll have to increase the Prednisolone again. I am due to see the nurse this Wednesday 9th May.

Shouldn't they try to switch to some other med as I've been on the MTX for 8 months and not helping?

I read, one should only stay on Prednisolone for a few weeks where I've been on it for over a year. My moods are sooo bad and I feel very down and negative all the time. My face looks like a balloon and it's so frustrating as my diet couldn't be better.

Any help will be much appreciated.

Thank you,

Jan

7 Replies
oldestnewest
SnooW

I was on mtx for about 8 months or so before they realised I was struggling more than I should be on it. They added in another DMARD and things improved drastically. Still couldn't tolerate mtx though, not in tablet form or injection form so eventually persuaded them to change me to something else as I felt so ill. It's all trial and error but certainly worth telling your rheumy/nurse that you don't feel like you are getting anywhere and ask what other help they can give you. It's not best to be on Preds long term, and I would have thought the aim would be to get you onto DMARDs that work so you can reduce the Preds and only then have them periodically for flares. Good luck at your appt. Let us know how you get on, won't you? x

3 likes
Reply
Mall

If methotrexate isn't enough on its own your rheumatologist is likely to add in another dmard such as sulphasalazine. The drugs appear to work better for some of us in combination, it takes a while for a rheumy to find the best combination for you. If you can tolerate the methotrexate by injection that is good news as it is one of the most effective dmards. At one time I was on 25 mgs of methotrexate, plus two other dmards and nsaids.

I started with RA before methotrexate was used as a treatment and spent a few years on prednisolone so I remember well my moon face. When I slowly reduced, each time I lessened the dosage I suffered for a few weeks. Gradually this eased whilst my body readjusted.

Push for an early appointment with your Rhuemy when you see the nurse so that your drug regime can be looked at.

Be patient, it does take time to find the right balance.

1 like
Reply
Bailybiscuit

I have been on steroids since January 2014. I cannot get below 10mg. At the moment I am taking Methotrexate and Humira as well. They have been trying to get me off steroids since the start but nothing seems to work. I see my rheumatologist this month. He wanted to see me 3 months after starting Humira (Started in August) but there wasn't any appointments before May.

Reply
NicolaP

I'm surprised they've left it 8 months with MTX not obviously working much on its own with just prednisolone before starting a second DMARD.

I was diagnosed in Nov 2010 and put on prednisolone immediately while they reran some tests. A couple of weeks later I was put on MTX tablets and then SSZ was added in Jan 2011. I ended up on steroids for 13 months, albeit that the last 5 or so was about 1mg a day most of the time before eventually weaning off them. For about a year after that it wasn't too bad but I began to struggle taking MTX tablets and eventually had to stop them. I was put on biologics in Sept 2015 with SSZ and improved greatly, although my inflammation markers stayed stubbornly high but that's another story involving by the looks of it VitD deficiency. Unfortunately I have sustained some damage to joints due to the disease activity and now that the inflammation is down the joints are causing me issues with weak muscles. Added to that there is now the possibility I also have secondary Sjogrens Syndrome but that's under investigation.

I echo the others that you need to push to see the consultant, the nurse may well do this for you, and ask for something to be done with your meds which are obviously not working.

Reply
Gameo

I note you have got down to 5mg and the stiffness and pain returned. This happened to me when l came down 1mg per week until l got to 5 mg my pain was back l tried 1 thing that l must amid was a fluke and that was to take 5mg one day and the next day l took 6mg and so on just that 1mg every over day did the trick for me hope it works for good luck

Reply
Jesnaskah

Besides trying another DMARD... Or adding another to the mix...just a thought... Maybe you need to taper your prednisone more slowly. When it comes to my RA, I've been going down by 0.5mg as I see fit, not according to some daily or weekly schedule. When I feel like I'm ready and my pain level is fully manageable...I go for it.

Reply
Nairny

I was on methotrexate too but didnt really agree with me so came off went on tomleflunomide and after a few months had the shakes! Now been on steroids since january, slowly reducing from 20mg to 5mg. As i am now nearly down to 5 i am getting swelling, stiffness in knees and pain, also in wrists too. So i have been told to keep to 7.5 mg and see if that works ok. I hate taking these steroids i jave a round face my stomach is bloated and i have put on a stone and a half.......... but i can walk around! I feel like We cant win!

Reply

You may also like...